CC: Shortness of Breath
HPI: 80 year old Chinese female with no past medical history presented to the emergency department with shortness of breath and dyspnea on exertion over the past week. She noted orthopnea with an inability to sleep and continued worsening exercise intolerance. She denies fevers, chills, nausea, vomiting, or diarrhea. At baseline, she is usually independent and active without limitations. On review of systems, she additionally reports dysphagia and generalized weakness. On exam, her heart rate is 142 and irregularly irregular. She is hypoxic to 82% on room air and has poor inspiratory effort but lungs are clear. There is evidence of left eye ptosis on exam which she says has been chronic in nature. Basic labs are normal, EKG demonstrates atrial fibrillation, and CXR shows small lung volumes with bronchovascular crowding. No initial ABG drawn.
Hospital Course: Patient admitted for rate control of her atrial fibrillation and diuresis for which patient received metroprolol and lasix IV as well as initiation of a heparin drip. A couple days into her hospitalization, patient became lethargic and was found to have the following ABG: 7.10/107/97/33 while on 5L NC, requiring intubation. Post-extubation, she had recurrent episodes of hypoxia necessitating intermittent BiPAP. Though patient only had unilateral ptosis, with this reported symptom as well as report of dysphagia, and hypercapnic respiratory failure with no obvious etiology, suspicion for MG was high. See the work up below that confirmed the diagnosis.
Work up for Myasthenia Gravis:
Acetylcholine Receptor Binding Ab – 124.5 (H)
Acetylcholine Receptor Modulating Ab – 88% binding inhibition (H)
Acetylcholine Receptor Blocking Ab – 51% of inhibition (H)
Striated Muscle Ab – Positive
EMG: positive for post-synaptic neuromuscular junction disease.
Morning Report Pearls:
Hypercapnic Respiratory Failure has only a hand full of etiologies that can be broken down into whether there is a A-a gradient or not:
Using your ABG to differentiate the two in addition to a great history and exam can be helpful!
Very important in MG patients is avoiding medications that exacerbate their condition. This patient likely decompensated due to the cardiac medications given to her to control her atrial fibrillation.
Medications that unmask or worsen MG are extensive but here are a few:
-Antibiotics like aminoglycosides, clindamycin, fluoroquinolones, vancomycin
-Cardiovascular drugs like beta blockers, quinidine
Lastly, one unique feature of this case is the cardiac manifestation of her MG, atrial fibrillation. A variety of arrhythmias have been documented in MG cases including sinus bradycardia, atrial premature beats, and atrial fibrillation. Other cardiac manifestations include Takostubo’s cardiomyopathy and giant cell myocarditis.